Case Report

Encephalopathy caused by 5-Fluorouracil use.

Veera Singh1, Eric Hoover1, Harpreet Singh2
1Henry ford allegiance health hospital, Jackson, Michigan
2Sutter Gould Medical Foundation, Stockton, California.

Worldwide Medicine 2019; 1(7): 252-256 | DOI: 10.5455/ww.64953      PDF


Abstract


67 year old Caucasian woman with Stage II invasive moderately differentiated squamous cell carcinoma of the anal canal, presented to the hospital with chest pain. She was started on chemotherapy one day prior to her presentation and was getting 5-Fluorouracil through a continuous chemotherapy infusion pump. The patient was noticed to be having word-finding difficulty, so MRI of the brain was ordered, and the oncology team was consulted to turn off 5-FU infusion. ECG showed LBBB which was unchanged from two years. She had elevated troponins and diagnosis of NSTEMI was considered. Cardiac catheterization revealed a tiny apical lesion in the left anterior descending artery for which cardiology recommended medical management.
After the procedure, the patient continued to develop marked worsening of her word-finding difficulty, agitation, and confusion. MRI was unsuccessful given her non-cooperation secondary to marked confusion. Blood ammonia level was 246 micromol/l, and the patient was started on lactulose. Rapid improvement of her symptoms of word-finding difficulty and encephalopathy were seen.
Subsequently, MRI showed pictures consistent with toxic metabolic encephalopathy observed in the setting of chemotherapy with 5 Fluorouracil. The patient showed a complete resolution of her symptoms and was discharged home after a short stay in the hospital.

Keywords: 5 fluorouracil, encephalopathy, anal cancer, high dose 5 fluorouracil infusion